Centers for Disease Control and Prevention has announced that it is conducting investigation to know what caused the death of 13-year-old Michigan boy Jacob who died after receiving 2 doses of Pfizer COVID-19 vaccination. CDC stated it is premature to assign a specific cause of death.
“The investigation as to whether there is a correlation between his death and vaccination is now at the federal level with CDC,” the Saginaw County Health Department Medical Director told the Free Press in a statement.
When a serious adverse event, like death, is reported to the Vaccine Adverse Event Reporting System (VAERS) after COVID-19 vaccination, CDC requests and reviews all medical records associated with the case, including death certificates, and autopsy reports.
The determination of the cause of death is done by the certifying official who completes the death certificate or the pathologist who conducts the autopsy. VAERS is not designed to determine if the vaccine caused the reported adverse event. While some reported adverse events may be caused by vaccination, others are not and may have occurred coincidentally.
The Saginaw County Medical Examiner told Mid-Michigan NOW it may be several months until a cause of death is determined due to toxicology results. The CDC released a statement on the timing:
Normally when CDC meets with the Advisory Committee on Immunization Practices (the next scheduled meeting will be posted here) it reports its findings, in a summary fashion, not by individual cases; CDC will also be publishing a paper in MMWR on myocarditis. I don’t have a target date for that paper yet.
This website is also updated with new information on several conditions that CDC is closely monitoring, like anaphylaxis, thrombosis with thrombocytopenia and myocarditis.
The Saginaw County Health Department says the loss of life in an adolescent for any reason is heartbreaking and released the following statement:
Health officer Chris Harrington, MPH, and medical director Delicia Pruitt, MD, are mothers of children near the boy’s age, so it hits close to home for them.
Jacob’s death was reported a month after the CDC acklowdeged “relatively few” reports of myocarditis, an inflammation of the heart muscle, among adolescents and young adults who receive the vaccine, though most cases were minor.
The American Academy of Pediatrics agreed, calling the ailment “an extremely rare side effect,” adding that most cases are not severe and people normally recover without treatment.
As Jacob’s family continue to mourn the boy’s untimely passing, his aunt expressed the importance of determining whether the vaccine was completely safe for children.